Page 1 of 4 123 ... LastLast
Results 1 to 10 of 31

Thread: Cortisone Injections v Tramadol?

  1. #1

    Cortisone Injections v Tramadol?

    I went to the doctor on Thursday to see about an alternatives to taking Tramadol to ease the constant pain in my hip and knee. I've been on Tramadol (2 x 50mg tablets to be taken four times a day) for the best part of over 5 years now and was not too happy about being on these darned awful tablets for so long. For those who don't know anything about Tramadol they are Morphine based and are believed to be quite adictive as well as having some pretty nasty side affects.

    The outcome was that the doctor decided to send me for some x-rays to see how the wear in my hip and knee is progressing and on the x-ray request letter it said "x-ray right knee and right hip - Considering replacements"! (The x-rays were done on Friday but I have to wait for the results to filter through to my doctor)

    However while chatting to the doctor he said that he thought a replacement operation was unlikely due to the problems/treatment I have had with my heart over the last 6 months. What he is suggesting now is that I should have a Cortisone injection in my knee (which he will be doing next Wednesday) and then I will have to go to the hospital for another lot of Cortisone injections in my hip. This will not cure the "root problem" (Hip and knee both wearing out due to me being an old fart) but at least it will hopefully aleviate the pain and the need for these wretched Tramadol tablets for "pain relief", and help towards improving my mobility and lifestyle!

    I am not complaining about "my lot" and I realise that there are a great many people out there who are a lot worse off than I am so I am quite "comfortable" with this decision (Especially if it means that I can get back into more serious stalking/shooting without so much pain) but even so are there any SD Members who have got/had any experience of Cortisone injection that can tell me how effective at pain relief these injections are please?

    I realise that some do not like talking about "personal health problems" on an open forum so please feel free to reply by PM if you prefer.



  2. #2
    Last time I had cortisone jags, I was informed that there was a limit to around three or so, before they would no longer be given, not sure if this is still the case as maybe they have been re engineered a bit?
    (The Unspeakable In Pursuit Of The Uneatable.) " If I can help, I will help!." Former S.A.C.S. member!

  3. #3
    Quote Originally Posted by finnbear270 View Post
    Last time I had cortisone jags, I was informed that there was a limit to around three or so, before they would no longer be given, not sure if this is still the case as maybe they have been re engineered a bit?

    Thanks for that reply! Unfortunately if what you say is right (And i have no reason to disbelieve you) it hasn't exactly filled me with confidence.



  4. #4
    Tramadol is a synthetic opiate derivative and as with most painkillers has side effects starting with bunging you up! I don't envy you having to take these over such an extended period....so I'd guess some relief from a different direction has to be worth a try. Good luck with that & I hope the relief lasts a considerable time.
    Blaser K95 Luxus Kipplaufbüchse .25-06Rem. Zeiss 8x56, 110gn Nosler Accubond = Game Over!

  5. #5
    You think Tramadol are bad whilst taking them......It will not be an easy ride stopping taking them after 5 years. Strongly suggest you take doctors advice on how to cease their use.

  6. #6
    Hi to be honest I would not accept either. I would ask for a referral to an orthopaedic surgeon. There are things that will not show up on X-ray that can be treated. Knee pain can also be referred from the hips. As to not being able to have a replacement they operate under spinal anaesthetics so your heart may not be such an issue. Tramadol is a nasty drug and I agree you should try to get off it if you can.

    BE

  7. #7
    Quote Originally Posted by N.F.W.M View Post
    You think Tramadol are bad whilst taking them......It will not be an easy ride stopping taking them after 5 years. Strongly suggest you take doctors advice on how to cease their use.
    +1 on that... I was on Tramadol for 5 days and suffered quite severe withdrawal symptoms.. Good luck Frenchie, hope they get you sorted

  8. #8
    On the issue of pain in the joints (generally speaking), I have periodic attacks of gout, sometimes completely disabling from the point of walking or using the car foot controls, I use when absolutely can't cope anymore, an NSAID, called Piroxicam, it usually defeats this pain within either a couple of hours or at most a day or so, it might have an application in your case, why not ask the doc about NSAID's.?
    (The Unspeakable In Pursuit Of The Uneatable.) " If I can help, I will help!." Former S.A.C.S. member!

  9. #9
    See how the cortisone works for you before worrying about anything else is my advise.
    I have in the past had cortisone treatment in both shoulders and left knee, and recently my right knee.
    Both shoulders improved a great deal, both needed surgery in the end, but it bought 10 years for my right shoulder and 20 for the left.
    I broke my left knee cap aged 18, I had years of pain and stiffness from that, a cortisone injection at age 25 ended the pain permanently, or at least has worked for the last 30 odd years. My right knee is a different story, cortisone twice in the last 5 month, no lasting benefit at all, last week I had a different injection, will see how that goes, hopefully they will find an injection that works for me, because I am not having a new knee at my age until it is the only choice that will keep me out of a wheel chair, I know of far to many people who have had replacement knees and wish they had not bothered.

    Neil.

  10. #10
    You will certainly feel some immediate benefit from the injections, and there maybe a prolonged but finite improvement in the base level of pain. They are palliatives nevertheless and surgery may be the only long term solution. I had heard about the 3 injections maximum per year. This tends to come about due to say a 3 month wait to get the first injection, then a three month wait for a follow up consultation, then maybe a shorter wait for another injection, then another 3 months wait for a consultation etc.

    I wish it could be that you could use the wait time concurrently, i.e. be on the waiting list for the post injection consultation and also for the next injection you know you will need.

    I feel if they could really zap the inflammation with three three-monthly injections, then you will only suffer from the grinding pain of bad joints, which is bad enough, but it is exacerbated by the inflammatory synovitis and effusions.

    As I say, longer term it will be only the surgery that will resolve the situation, but it is no use being old and decrepit with great hip and knee joints, you need resolution now while you are still fit enough to get out and about and want to get out and about. It is the appreciation of this aspect which is sadly lacking by the medicos, IMHO.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •